Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 17, NWS Fort Worth, TX

October 9, 2003McLennan County, Texas

NWS Fort Worth, TX issued this flash flood warning at Oct 9, 2003, 9:21 AM CDT for McLennan County, Texas. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2003, 9:21 AM CDT (14:21 UTC)
Expired
Oct 9, 2003, 11:15 AM CDT
In force
114 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County McLennan County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 2.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 091421
FFWFTW
TXC309-091615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
921 AM CDT THU OCT 9 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCLENNAN COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1115 AM CDT

* AT 916 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY       
  HEAVY RAIN CONTINUING TO FALL OVER THE WESTERN PORTIONS OF MCLENNAN
  COUNTY IN THE AREA BETWEEN MCGREGOR...MOODY...AND WACO.  RADAR    
  ESTIMATES THAT BETWEEN 3 AND 4 INCHES HAS FALLEN DURING A ONE      
  HOUR PERIOD ENDING AT 915 AM CDT.   EMERGENCY MANAGEMENT OFFICIALS
  REPORT NUMEROUS STREETS FLOODED AND CLOSING IN  MCGREGOR AND
  WOODWAY.  VERY HEAVY RAIN WILL CONTINUE TO FALL AT A RATE OF TWO
  INCHES AN HOUR THROUGH 1030 AM.  ADDITIONAL FLOODING IS LIKELY.
  MOTORISTS ON HIGHWAY 84 AND INTERSTATE 35 SOUTH AND WEST OF WACO 
  SHOULD EXERCISE EXTREME CAUTION.
  
* OTHER LOCATIONS IN THE WARNING INCLUDE BELLMEAD...BEVERLY HILLS...
  HEWITT...LACY-LAKEVIEW...LORENA...MCGREGOR...ROBINSON AND WACO

KEEP CHILDREN FROM PLAYING NEAR RUSHING FLOOD WATERS. THE BANKS
STREAMS AND FLOODWAYS ARE SLIPPERY AND RAIN SOFTENED GROUND MAY GIVE
WAY EASILY. DO NOT LET YOUR CHILD BE A VICTIM OF DANGEROUS FLOOD
WATERS

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3152 9749 3126 9734 3147 9700 3161 9710
          3162 9727

$$

ROBBINS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 7:25 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Oct 9, 7:25 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
725 AM CDT THU OCT 9 2003

.UPDATE...
WE WILL UPDATE ZONES TO REFLECT CURRENT TRENDS.  PCPN ENDING
NORTHERN HALF...BUT A FEW SHOWERS MAY LINGER OR REDEVELOP THROUGH
THE MORNING.  WILL RETAIN HEAVY RAIN WORDING SOUTHERN HALF.  /ROBBINS

&&

.PREVIOUS DISCUSSION...

LARGE AREA OF RAIN WILL CONTINUE TO ADVANCE EAST AHEAD OF
APPROACHING DEEP-LAYER TROUGH.  EXPECT THAT THE TROUGH AXIS WILL
CLEAR CWA BY SUNSET WITH RAIN ENDING FROM WEST TO EAST THIS
AFTERNOON.  RAINFALL MAY BE LOCALLY HEAVY CENTRAL AND EASTERN ZONES
WHERE H8 MOISTURE CONVERGENCE IS EXPECTED TO INCREASE DURING THE
MORNING.  THIS IS IMPLIED IN VAD WIND PROFILE SHOWING INCREASING LLJ
OVER THE AREA.  MESO-ETA AND RUC PAINT GREATER THAN 1 INCH QPF VALID
FOR THE 6-H PERIOD BETWEEN 12Z AND 18Z OVER EASTERN SECTIONS.
THUS...WE WILL CONTINUE HEAVY RAIN WORDING ALL ZONES EXCEPT NW WHERE
PCPN IS SCATTERING OUT RATHER QUICKLY.  WOULD NOT BE SURPRISED TO
SEE AN URBAN/SMALL STREAM ADVISORY ISSUED HERE OR THERE
TODAY...ESPECIALLY ACROSS CENTRAL AND SW ZONES WHERE RAIN HAS BEEN A
BIT HEAVIER OVERNIGHT...BUT THE OVERALL FLOOD/FLASH FLOOD THREAT
APPEARS TO BE VERY SMALL GIVEN THE PROGRESSIVE NATURE OF THIS SYSTEM
AND RELATIVELY LOW STORM TOTALS THUS FAR.

SKIES SHOULD STAY MOSTLY CLOUDY ALL DAY...BUT CLOUDS MAY BREAK
AFTER DARK. IF THIS HAPPENS...FOG MAY BECOME A PROBLEM BY MORNING
FRIDAY. FOR NOW...I WILL HOLD OFF ON FOG IN THE FORECAST UNTIL IT
BECOMES MORE APPARENT THAT SKIES WILL INFACT CLEAR TONIGHT.  FEEL
THAT ALL GUIDANCE HAS A POOR HANDLE ON DEW POINTS AS THEY HAVE
INITIALIZED DFW SFC DEWPOINT SOME 3 TO 5 DEGREES TOO LOW.
ALSO...THEIR TENDENCY TO DROP DEWPOINTS THROUGH THE DAY AND INTO THE
NIGHT SEEMS UNREASONABLE IN LIGHT OF ABUNDANT GROUND MOISTURE AND
VIRTUALLY NO DRY-AIR ADVECTION.  WE EXPECT WINDS TO REMAIN SOUTH TO
SOUTHEASTERLY THROUGH FRIDAY MORNING...KEEPING OUR SFC DEWPOINTS
(AND CONSEQUENTLY OUR OVERNIGHT LOWS) A CATEGORY OR SO HIGHER THAN
INDICATED BY MOS.

DFW   77  70  83  66 /  40  10   0   0
ACT   79  70  85  66 /  90  20   0   0
PRX   75  69  81  66 /  40  20   0   0
DTO   76  69  82  66 /  30  10   0   0
TKI   76  69  82  66 /  30  10   0   0
DAL   77  70  83  66 /  40  10   0   0
TRL   77  70  83  66 /  40  20   0   0
CRS   79  70  84  66 /  80  20   0   0
TPL   79  70  85  66 /  90  20   0   0

.FWD...
TX...NONE.
Hazardous weather outlook, Oct 9, 5:00 AM CDT, 4 hours 21 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-092300-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
500 AM CDT THU OCT 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

THERE IS A CHANCE OF THUNDERSTORMS IN THE NORTHWEST TODAY...WITH
WIDESPREAD RAIN AND OCCASIONAL EMBEDDED THUNDERSTORMS OVER THE
REMAINDER OF NORTH TEXAS. THE PRECIPITATION WILL END FROM THE WEST
THIS AFTERNOON. ISOLATED HEAVY RAIN IS POSSIBLE OVER ALL BUT THE
NORTHWEST...BUT NO ORGANIZED SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY OVER
ALL OF NORTH TEXAS. AT THE PRESENT TIME...NO ORGANIZED SEVERE WEATHER
IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

42

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 8:49 AM CDTFlash Flood WarningFWDCoryell116 min

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.